The past few days I've been pretty fatigued and only getting on the computer long enough to do a work project that has a short deadline, then getting off again as soon as possible. When I talk about fatigue, I'm not talking about feeling a little tired. I'm talking about being so tired that it aches sometimes. Walking downstairs to microwave breakfast, brew a cup of coffee, and walking upstairs leaves me sweating and my heart pounding. Sometimes all I feel up to doing is lying down and watching TV. I can't even sleep. Over the weekend, I never even left my room.
Other times I'm able to sit up and play a game or even go out for a bit, but my energy is pretty limited. Generally, I'll be ok on energy and then suddenly crash and be painfully exhausted. Thankfully, this does get a little better each day until the next treatment. I hear Taxol isn't as bad for fatigue (or nausea) so hopefully I won't have a week like this again.
While that's really the worst thing I deal with, there are a lot of little side effects, too. I don't always think about mentioning them because they're pretty mild, although annoying sometimes. I just thought I'd share them all at once.
My taste buds have changed and anything with too strong of flavor or smell, I don't want. I'll think I want something, then taste or smell it. then can't eat it. If someone is cooking downstairs and there are strong smells, sometimes I can smell it in my room and it's nauseating. I think there are some other minor changes to my taste buds, too. We were eating apples the other day and I said they didn't taste sweet, but Michael said his did. I tasted his, and it didn't taste sweet either. Yet if I eat a piece of caramel, it does taste sweet so who knows.
Like with my energy levels, I'll go along for a while thinking I'm not hungry and that nothing sounds good, and then BAM I'm starving. During the first few days of the cycle, there are times when I literally can't swallow, like the muscles just refuse to do it. I have to work the food or water around in my mouth and then can eventually force it down. It's weird and disconcerting. I can't drink anything carbonated or spicy because it hurts going down, and I often have indigestion or heartburn. And I burp a lot.
I've talked about the soreness in the mouth--last cycle I had a sore on my tongue despite the mouth washes I do three times a day, so last week I started taking L-Lysine which is supposed to help. Normally yesterday is when the sores would really start and so far I'm OK, although always in the second week there's this sort of pulling feel in my mouth that indicates they're imminent and I do have that. The rinse I do makes the feeling go away temporarily. I've gotten better at gargling. I used to always spazz out and gag. Now, I only do that about every third or fourth time...about when I start to get over-confident and think I no longer spazz and gag.
The skin on my hands sort of hurts, like it's chapped although it doesn't look like it. I don't know if this is from the chemo or all the extra hand washing, but I do use lotion every day. There is no visible redness or sores or anything. I noticed walking on the linoleum this morning that my feet felt the same way. However, I was told I wouldn't be able to tolerate scented shower gels or lotions, but so far I can still use them. For some reason, my fingernails have never looked better, so there's that.
My nose constantly drips and I sneeze a lot. My stools are either hard as a rock or super loose, or sometimes weirdly both at the same time. Never normal. I have hot flashes...I go from hot to cold and sometimes both at the once, don't ask me how. I sometimes have difficulty focusing my thoughts. I'm clumsier and less balanced than usual so I fumble things a lot.
Anyway, so that's some of the stuff I deal with. I would still say I'm getting off easy compared to some women, but it's not exactly a cake walk over here. Looking forward to getting better and better over the next few days, then I start on Taxol next Wednesday.